GRAEDONS People's Pharmacy Screen sunblock for side effects
Q. Can you tell me what to do about sunblock? I have become increasingly sensitive to the sun, although I always wear sunblock.
The problem is that I seem to be very allergic to the ingredients that make sunblock work. I have even tried hypoallergenic brands, but my face gets bright red and puffs up no matter which brand I try.
Could you recommend any kind of sunblock that won't ruin my skin? The skin on my face seems the most sensitive. I always wear a big hat when I am out in the sun, but even so, my face breaks out. When I use sunblock on my arms and my legs, for example, I don't seem to have the same reaction.
A. You might be allergic to one of the chemicals that protect against ultraviolet radiation from the sun or to a fragrance or preservative in the formulation. The word "hypoallergenic" on a label does not guarantee that a skin-care product is safe for everyone. The face is especially sensitive.
A sunscreen containing only physical blockers like zinc oxide or titanium dioxide would be worth a try. Look for Neutrogena Sensitive Skin Sunblock SPF 30. And keep your hat on. Even though it is not protecting you completely, it is unwise to rely too heavily on sunscreens.
Q. I take Glucophage for diabetes, and a bunch of blood-pressure medicines including clonidine, hydrochlorothiazide and atenolol. My doctor just added Norvasc, and my blood pressure is now down to normal. I am dizzy, have a dry mouth, and my ankles are so swollen and painful that my shoes no longer fit. My doctor seemed unconcerned and almost annoyed when I mentioned these side effects.
I hate taking so many pills. Is there anything that would control my blood pressure without affecting my asthma or making my feet and ankles swell?
A. Your doctor needs to review your medicines, because atenolol is a beta blocker that can aggravate asthma. Swollen ankles are a known side effect of Norvasc.
A recent study compared losartan (Cozaar) with atenolol for controlling high blood pressure in diabetics. Losartan was more effective than atenolol in preventing heart attacks and death during the four-year follow-up period. Your doctor might want to read this research in The Lancet (March 23, 2002).
We are sending you our guide to blood-pressure treatment, which discusses the pros and cons of many types of blood-pressure medication, along with nondrug approaches to getting blood pressure under control. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped, self-addressed envelope to: Graedons' People's Pharmacy, No. B-67, P.O. Box 52027, Durham, N.C. 27717-2027.
You will need to work with your doctor to find an effective regimen for your blood pressure that does not make you suffer side effects. If your doctor doesn't address your concerns, consider switching to another physician who will.
Q. I read in your column about people who can't give up their nasal sprays. I was addicted to Afrin for years. I even had special permission to take it with me into the labor room when I gave birth.
Last year, my doctor said I needed to get off Afrin and restricted me to saline spray. This didn't help until I found 4-Way Saline Moisturizing Mist. It contains eucalyptol and menthol and is not expensive. It worked for me, and I hope it helps someone else.
A. Thanks for the tip. Saline sprays can be helpful in easing this drug dependence.
XIn their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, N.Y. 10019, or e-mail them at firstname.lastname@example.org or via their Web site: www.peoplespharmacy.org. Their newest book is "The People's Pharmacy Guide to Home and Herbal Remedies" (St. Martin's Press).
& copy; 2002, King Features Syndicate Inc.